So one day I suddenly get acid reflux. True, my family has a history of painful, even fatal GERD. So I was super worried. (Of course they mostly drink and smoke heavily.) Well, I went on PPIs and H2 Blockers and everything else for months and month. Tried the tilted bed thing and eliminating almost everything from my diet that tasted good, and on and on. Went to all the boards and tried everything ad infinitum. Still nothing. Then, by sheer luck, I had to have an ear surgery and had to go recover at a friend's house, since my family isn't around to help me in such situations. Of course my acid reflux would reduce a bit because I had been worried about surgery, and so my anxiety disorder about this seemed like a likely contributing cause. Plus, after surgery, they had me on some good pain pills, and that also reduced stress. But I did not believe stress-reduction alone could have had such a dramatic effect, (even though I'm sure stress reduction really helps). I then realized one other variable had changed: I did not have access to my regular vitamin regimen for a week, (and I take a lot of vitamins because I'm semi-vegan and felt that supplements would help deficiencies due to lack of meat and dairy). Well, anyway, I just forgot to pack all those vitamins, and was so spaced out, due to the pain of surgery and the sedatives they gave me, that I forgot to ask my friends who were caring for me to let me have some of their vitamins or go pick some up for me. Four days with no vitamins. Then suddenly I notice my two PPIs, six Gaviscons and other reflux meds, totaling four, six or ten pills a day, gets cut back to four, then another couple days of no vitamins, and I'm cutting back to three, then finally to one pill a day. Then I start eating whatever I want, eating oranges, tomatoes, spicy things. Notice only minor disturbance hardly much more than when before I had GERD. Another day of no vitamins goes by. Now I add Tobasco sauce to my pasta and only get a mild twinge. Then I stop tilting the bed half the night, sleeping on the wrong side, only minimal discomfort or no discomfort. I start searching the web and find that several people are reporting they get upset stomach from vitamin pills. I later find that, although it's generally a good idea to take vitamins as a back-up, there's no solid evidence that they really work. Then I'm seeing people who are doing better since switching to liquid or powder vitamins. Something about the texture of vitamin pills is to blame? Unsure. But I wanted the folks of the world to note that the Gastro Doctor was all ready to be doubling doses of things, have me on pills for life, doing endoscopies and colonosopies and other invasive stuff with anesthesia, and then there was to be stomach/esophagus surgery, and on and on. All this time, no one stopped to ask, "Are you taking large doses of vitamins?" I'm sure some people have GERD for other reasons, but I wonder how many people aren't looking into this, or are even being told to take more vitamins, not knowing that the alleged vitamin cure may actually be compounding the problem, since no one checked to see if vitamins were the cause in the first place? I hope more people look into this. I found out by accident, and otherwise was all set to go down a lot of dangerous, painful and expensive roads for, perhaps, no good reason, having simply overlooked this obvious thing. (And it was only an accident that I noticed this.)
wow, that is really something, you give me so much hope right now. I was on alot of vitamins when this all began in June (very quickly also, like overnight). While no longer on vitamins, i am weaning off of an anxiety drug, xanax, which i truly believe is causing my misery as i have tried so many things, diet, acupuncture, bed raised, etc. etc....and i am still in hell. Thnak you for the hope, i can't wait to be off of this drug.
marigoldgirl - Are you trying to get regular exercise? Each time I log in here, I think about you. I know you've been in misery with this and are also concurrently trying to make the break from anxiety meds. Try to exercise every single day because it is a NATURAL anxiety reliever and also a natural pain reliever. Your body needs it and it should help a bit.
As to the original post about vitamins, vitamin supplements (tablet form) have ALWAYS upset my stomach. I recently have been trying the "gummy" form of multivitamin supplements to see if they're easier on my stomach. They certainly are easier on my taste buds (although probably not good for the teeth because they do contain added sugar). I'm avoiding mineral supplements because I've read these can be problematic in conjunction with acid-reducing meds (like PPIs and H2 blockers). I suspect I'm calcium-deficient and am trying to work that back into my diet now that my LPR is in a more "quiet" period.
Last edited by abbydabbydew; 01-18-2010 at 03:47 PM.
I was walking 2-3 miles 3 or so times a week but it made the reflux WAY worse, i had to stop doing yoga before that b/c i was also feeling miserable afterwards with acid reflux, a program i had been doing for 5 years (off and on) suddenly really affects me now... so now i just do mild qi gong every day w/out the bending over excercises.
Thanks for what you both had to say and for sharing your experience. The thing that is really striking me is that what eventually helps most people who start to feel better is often profoundly unique to each person. Furthermore, there are weird illusions that can throw us way off the trail, through no fault of our own, nor through any one else's fault. Their are weird feeback loop cycles. For instance, I also found that Lunesta, the sleep drug, really created horrible acid reflux, but oddly, Ambien did not. Who could have guessed that? Now anti-anxiety meds are often cited, legitimately, as a cause of acid reflux; but then check this out, so is anxiety itself. And also antidepressants can be major acid reflux contributors. for instance, I had never, ever been diagnosed with acid reflex until I started antidepressants. Now, here's the trip, while Valium sure can cause acid reflux, in my case, anxiety was producing way more acid than the anti-anxiety meds. So amazingly, it would often turn out best for me to take a Valium and a Protonix to get the best result in the morning. Very weird. I later had surgery, and they put me on vicodin because they had to rebuild my ear drum due to a birth defect. The pain killer caused a further reduction in acid reflux, (I assume due to its obvious stress-reduction quality). So, it seems my order of acid reflux offenders are: 1. Vitamins, 2. Stress, 3. antidepressants. Turned out the anti-anxiety meds, which I have many times gone all the way off, since my doses are so small anyway, actually helps reduce my acid reflux because, in my very individual case, stress was a bigger acid offender than the Valium. However, I see, in some cases, a person may have great stress, but for them the stress may not produce much acid, but maybe the Valium will produce a lot of acid. My conclusion is that in acid reflux THERE ARE NO EXPERTS, not for lack of honest efforts, but because acid reflux is super quirky and super intricate with each person's very unique lifestyle, chemistry, psychology and so on. The great hope here is that really, and I mean this, NO ONE CAN REALLY KNOW WHAT THEY ARE TALKING ABOUT in reference to any exact person's case. They can know broad, sweeping, general rules, like, "Coffee is usually bad for acid reflux and so is alcohol." But one has to be careful, because one time I was so stressed out that I gave in and had a beer, but the beer reduced the stress and next day my acid reflux was reduced by 25%. On the other hand, for a lot of people, any booze at all will rot their stomach totally. I think my insight of hope came when I finally saw that we are each only guessing and tinkering and have to just keep messing with the formula, never ruling anything out or in on a 100% certainty basis, but rather staying in a state of open-minded doubt/inquiry.
When I got a stomach ulcer I had to start on PPI's and stop taking vitamins. It seems like an additional medication such as antibiotics or several medications can flare up my stomach irritation. It is good to look at all of the things you eat and ingest to figure out what is causing the problem because doctors just tend to order more medications.
Just be careful not to add all of the spicey food, etc., all at once because vitamins might only be part of the problem. I hope you continue to do well.